Back to Journals » Reports in Medical Imaging » Volume 6

Optimal management of acute nonrenal adverse reactions to iodine-based contrast media

Authors Nielsen, Thomsen H

Received 2 April 2013

Accepted for publication 8 May 2013

Published 28 June 2013 Volume 2013:6 Pages 49—55

DOI https://doi.org/10.2147/RMI.S35589

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 2


Yousef W Nielsen, Henrik S Thomsen

Department of Radiology, Copenhagen University Hospital Herlev, Copenhagen, Denmark

Abstract: Acute adverse reactions to iodine-based contrast media occur within 60 minutes of administration. The reactions range from mild (flushing, arm pain, nausea/vomiting, headache) to moderate (bronchospasm, hypotension), and severe (cardiovascular collapse, laryngeal edema, convulsions, arrhythmias). Most acute adverse reactions occur in an unpredictable manner. Use of the older group of ionic iodine-based contrast agents increases the risk of acute adverse reactions. Other risk factors include previous reactions to contrast media, asthma, and allergic conditions. The exact pathophysiology of the acute adverse reactions is unknown, but some of the reactions are pseudoallergic mimicking type 1 allergic reactions. As antibodies against contrast media have not been consistently demonstrated, the reactions are, in most cases, not truly allergic in nature. Most of the severe and fatal adverse reactions occur within the first 20 minutes after injection. Thus, it is important that patients are observed in the radiology department during this period. The radiologist should be near the room where contrast media is administered, and be ready to treat any acute nonrenal adverse reaction. Appropriate drugs and resuscitation equipment should be in/near the room where the contrast media is administered. The important first-line management of acute adverse reactions includes the establishment of an adequate airway, oxygen supplementation by mask, intravenous fluid administration, and measurement of blood pressure and heart rate. When severe anaphylactoid reactions occur, adrenaline should be given intramuscularly. Only one concentration of adrenaline (1:1000–1 mg/mL) should be available in the radiology department to avoid dosing errors in stressful acute settings. Resuscitation team specialists should be the only ones giving intravenous adrenaline. It is important that all radiologists maintain the capability of performing first-line treatment of acute adverse reactions to contrast media.

Keywords: contrast media, adverse nonrenal reactions, treatment

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]